Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Drug Holiday to Address Lipodystrophy
Jun 8, 2003

Hi,

My question relates to taking a drug holiday to minimize lipodystrophy.

I've been on meds for 6 years, 5 years with Sustiva and Combivir. My CD4'are at 1100, and > 900 for 2 years. My viral load blips up and down over the detection limit.

I really would like to go off my drugs to slow down the steady path towards greater facial wasting.

My very sweet, very kind doctor in this small southern town will not do anything that is not prescribed officially by the CDC, and no guilines have been written for going off drugs. So he won't budge.

I would like a second opinion. Unfortunately my options in south central Louisiana are limited.

What are your thoughs?

Response from Dr. Moyle

Interuptions of therapy are not without risk. If you have had a CD4 <200 in the past there is measureable risk getting sick even during a short interuption. Because the drugs are eliminated from the body at different speeds it is thought to be challenging to interupt Combivir+ sustiva. Ideally, one would need to change from Sustiva to something with a similar elimination time as AZT and 3TC....such as abacavir (only consider this if on first ever therapy) or a PI (Kaletra or Nelfinavir).....wait 2-3 weeks then stop all drugs together. Your facial wasting may take a long time to recover (>1 year) if it ever recovers, so chances are that you will still have it when your doctor advises restarting therapy. It my be worth considering moving off the AZT to abacavir or tenofovir to see if fat recovery occurs over time without interupting therapy or using them in the next treatment cycle You should discuss with your Doctor talking to other doctors at educational meetings what they would do, so he can get some advice and support from colleagues

I hope this helps

Graeme


Previous
new fill vs. cheek implant
Next
silicone Safe?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement